Georgia, 2013

Dense Fog in Georgia, February 6, 2013

February 6, 2013 · NWS FFC · 1 event in 1 county or zone

On the morning of the 6th, surface high pressure was beginning to build into the area, with plentiful low-level moisture in place for the formation of patchy areas of very dense fog. Visibilities across central Georgia were reduced to a quarter mile or less in several areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
$900,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

On the morning of the 6th, surface high pressure was beginning to build into the area, with plentiful low-level moisture in place for the formation of patchy areas of very dense fog. Visibilities across central Georgia were reduced to a quarter mile or less in several areas. Lingering smoke combined with an area of dense fog to reduce visibility to less than 100 feet on Interstate 16 in far western Laurens county. These extremely poor visibilities led to a multiple-vehicle pileup at this location, with 27 vehicles involved, seven of them commercial trucks. One of the trucks was an empty fuel tanker; fumes inside the tanker exploded and caught fire. The accident resulted in four fatalities and at least nine injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 6, 6:45 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 6, 6:45 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 AM EST WED FEB 6 2013

.SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
SOME LOW LEVEL MOISTURE REMAINING THIS MORNING AND THIS HAS PRODUCED
FOG ACROSS MANY AREAS. WILL GO AHEAD AND ISSUE A DENSE FOG ADVISORY
SINCE MOST PLACES SEEM TO BE HEADED FOR VERY LOW VISIBILITY.
OTHERWISE DRY HIGH PRESSURE BUILDING OVER THE SOUTHEAST TODAY AND
MOVING OFF THE ATLANTIC COAST TONIGHT. NEXT SHORT WAVE COMING ACROSS
THE NORTHERN GULF SHOULD BEGIN TO AFFECT OUR CWA MAINLY 06Z THURSDAY
AND BEYOND. THIS SOUTHERN STREAM SYSTEM MOVES ACROSS THE STATE
THURSDAY AND THURSDAY NIGHT WITH SOME DIFFERENCES BETWEEN MODELS
WITH LOCATION AND STRENGTH OF SURFACE LOW. IN GENERAL...LOOKS LIKE A
WEDGE SETTING UP LATE TONIGHT INTO THURSDAY WITH MUCH OF THE CWA IN
EASTERLY FLOW. THERE SHOULD BE A SHARP GRADIENT OF TEMPERATURES
BETWEEN NORTH AND CENTRAL ZONES AND FOR NOW HAVE KEPT THE WARMER AIR
ON THURSDAY CONFINED TO COLUMBUS TO MACON AND SOUTH. CATEGORICAL
POPS FOR THURSDAY TAPERING OFF WEST TO EAST THURSDAY NIGHT AS THE
SURFACE LOW MOVES EAST. NO MENTION OF THUNDER AS WEDGE SHOULD BE
STABLE. HOWEVER SOME INSTABILITY COULD PUSH INTO THE CENTRAL ZONES
THURSDAY AFTERNOON ALONG THE BOUNDARY.

41

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE MODELS ARE IN DECENT AGREEMENT IN THE LONG TERM WITH SOME MINOR
DIFFERENCES IN INTENSITY AND LOCATION OF SYSTEMS PUSHING THROUGH THE
REGION NEXT WEEK. THE MAJORITY OF THE FIRST WAVE DISCUSSED IN THE
SHORT TERM MOVES EAST OF THE STATE BY 12Z FRI. THERE IS STILL A
LINGERING BOUNDARY AROUND THE BACKSIDE OF THE MAIN LOW CENTER WHICH
SWEEPS THROUGH THE AREA...BUT IT HAS VERY LITTLE MOISTURE WITH IT.
ONLY PUT IN SLIGHT CHANCE POPS FOR FRIDAY. HIGH PRESSURE BUILDS INTO
THE AREA FRIDAY NIGHT AND KEEPS NORTH AND CENTRAL GA DRY THROUGH
SUN MORNING/AFTERNOON. NEXT SYSTEM BEGINS DEVELOPING AS A CLOSED
LOW CENTERED OVER CO/KS SAT AFTERNOON. THIS LOW CENTER DEEPENS AS IT
MOVES NE INTO THE GREAT LAKES STATES THROUGH MONDAY MORNING. ITS
ASSOCIATED COLD FRONT BEGINS TO PUSH MOISTURE INTO GA SUNDAY WITH
THE FRONT EVENTUALLY STALLING OVER CENTRAL GA MONDAY. THE MAIN LOW
CENTER CONTINUES MOVING NE AND OFF THE NEW ENGLAND COAST THROUGH
WED...BUT THE FRONT STAYS STALLED OVER CENTRAL GA THROUGH THE MIDDLE
OF NEXT WEEK. WITH THIS FRONT NOT MAKING MUCH MOVEMENT...IT
CONTINUALLY PULLS GULF MOISTURE ACROSS THE AREA KEEPING RAIN CHANCES
OVER THE STATE. WITH THIS WEATHER PATTERN NORTH AND CENTRAL GA COULD
SEE 2-4 INCHES OF PRECIP NEXT WEEK WITH SOME ISOLATED HIGHER
AMOUNTS. THIS WILL BE GOOD TO HELP PUT A DENT IN THE DROUGHT WE ARE
IN BUT IT WILL ALSO BE BAD AS WE WILL SEE SOME FLOODING AS WELL. DO
NOT HAVE A GOOD HANDEL JUST YET AS TO THE MOST LIKELY PLACES TO SEE
THE MOSE RAIN AS THE DIFFERENCES IN THE MODELS ARE MAKING THAT
DIFFICULT TO PINPOINT JUST YET. TEMPS IN THE EXTENDED CONTINUE TO
APPEAR TO BE WARMER THAN SEASONAL NORMS AND SHOULD KEEP ANY PRECIP
THAT FALLS SUN/MON/TUE IN LIQUID FORM...NO WINTER WEATHER EXPECTED
THROUGH THE EXTENDED.

01

&&

.AVIATION...
12Z TAF DISCUSSION.
LIFR CEILINGS AND VISIBILITY OVER ALL TAF SITES. SHOULD IMPROVE TO
VFR AROUND 15Z SINCE NO CLOUDS ABOVE. NORTHWEST WINDS 5 TO 10KT
TODAY BECOMING NORTHEAST LATE AFTERNOON OR EARLY EVENING AS WEDGE
PATTERN SETS UP. CEILINGS LOWERING TO MVFR TOWARD END OF TAF PERIOD
AFTER 06Z THURSDAY.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM CONFIDENCE ON ALL ELEMENTS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          67  44  50  39 /   0  10  90  60
ATLANTA         65  48  51  41 /   0  20  90  30
BLAIRSVILLE     60  38  51  35 /   0  10  90  60
CARTERSVILLE    64  43  52  39 /   0  20  80  40
COLUMBUS        69  52  62  43 /   0  40  90  30
GAINESVILLE     63  45  49  40 /   0  10  90  60
MACON           71  51  60  44 /   0  20  90  40
ROME            64  40  54  40 /   0  20  80  40
PEACHTREE CITY  66  44  52  38 /   0  30  90  30
VIDALIA         72  54  66  52 /   0  20  80  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 9 AM EST THIS MORNING FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...
BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...
DADE...DAWSON...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...
FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...
GORDON...GREENE...GWINNETT...HALL...HANCOCK...HARALSON...
HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...LUMPKIN...
MACON...MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY...
MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK...
PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TOWNS...TREUTLEN...TROUP...TWIGGS...UNION...UPSON...
WALKER...WALTON...WARREN...WASHINGTON...WEBSTER...WHEELER...
WHITE...WHITFIELD...WILCOX...WILKES...WILKINSON.

&&

SHORT TERM...41
LONG TERM....01
AVIATION...41
Hazardous weather outlook, Feb 6, 5:19 AM EST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
519 AM EST WED FEB 6 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
519 AM EST WED FEB 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
DENSE FOG ACROSS THE AREA THROUGH 9 AM THIS MORNING

WEATHER HAZARDS EXPECTED...
WIDESPREAD VISIBILITY OF ONE QUARTER MILE OR LESS.

DISCUSSION...
A DENSE FOG ADVISORY HAS BEEN ISSUED FOR MOST OF NORTH AND CENTRAL
GEORGIA THROUGH 9 AM. DENSE FOG MEANS VISIBILITIES WILL FREQUENTLY
BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW
DOWN...USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF
YOU.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
AN UPPER LEVEL DISTURBANCE AND DEVELOPING WARM FRONT WILL BRING
RAIN TO THE AREA THURSDAY AND FRIDAY. A SECOND WAVE WILL APPROACH
THE AREA AND BRING MORE RAIN CHANCES TO THE STATE SUNDAY THROUGH
TUESDAY. CURRENTLY 2 TO 4 INCHES OF PRECIPITATION IS EXPECTED
ACROSS THE AREA SUNDAY THROUGH TUESDAY SO SOME FLOODING MAY ALSO
BE EXPECTED. THERE IS LITTLE INSTABILITY WITH THESE SYSTEMS SO
THUNDERSTORMS ARE NOT EXPECTED THROUGH DAY 7 AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Laurens

When
February 6, 8:15 AM EST
Where
Laurens forecast zone
Deaths
0 direct, 4 indirect
Property damage
$900,000
Reported by
Law Enforcement
Coordinates
32.464, -82.922 (the zone’s center; the record gives no point)

Georgia State Patrol and several media outlets reported a multiple-vehicle accident along Interstate 16 at mile marker 38 near the Laurens/Twiggs county line. Twenty-seven vehicles, seven of them commercial trucks, were involved in the accident, which resulted in four fatalities and at least nine injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, Laurens2013-02-06FemaleVehicle/Towed TrailerIndirect
Dense Fog, Laurens2013-02-06MaleVehicle/Towed TrailerIndirect
Dense Fog, Laurens2013-02-06MaleVehicle/Towed TrailerIndirect
Dense Fog, Laurens2013-02-06MaleVehicle/Towed TrailerIndirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436974.